Alert archive / California / High Wind Watches in 2016
High Wind Watch 10, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Dec 13, 2016, 2:28 PM PST for San Bernardino County, California. It took effect at Dec 16, 2016, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2016, 2:28 PM PST (22:28 UTC)
- In effect from
- Dec 16, 2016, 10:00 AM PST
- Expired
- Dec 14, 2016, 2:39 PM PST
- In force
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS75 KVEF 132228 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 228 PM PST TUE DEC 13 2016 CAZ519-141130- /O.NEW.KVEF.WI.Y.0047.161215T0000Z-161215T2000Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 228 PM PST TUE DEC 13 2016 ...WIND ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO NOON PST THURSDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY FOR THE EASTERN SIERRA SLOPES...WHICH IS IN EFFECT FROM 4 PM WEDNESDAY TO NOON PST THURSDAY. * TIMING...WINDS WILL INCREASE WEDNESDAY AFTERNOON AND DECREASE WITH THE ONSET OF PRECIPITATION THURSDAY. * WINDS...WEST TO SOUTHWEST WINDS 40 TO 50 MPH WITH GUSTS UP TO 65 MPH IN EXPOSED AREAS. * IMPACTS...TRAVEL MAY BECOME DIFFICULT ON HIGHWAY 168 BETWEEN BISHOP AND ASPENDELL AND ON WHITNEY PORTAL ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CAZ523-525-141130- /O.NEW.KVEF.HW.A.0010.161216T1800Z-161217T1200Z/ WESTERN MOJAVE DESERT-MORONGO BASIN- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN... MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS 228 PM PST TUE DEC 13 2016 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH FOR NORTHWESTERN SAN BERNARDINO COUNTY AND THE MORONGO BASIN...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT. * TIMING...WINDS WILL INCREASE DURING THE DAY FRIDAY. THE STRONGEST WINDS WILL LIKELY OCCUR IN THE BARSTOW AREA DURING THE AFTERNOON, AND IN THE TWENTYNINE PALMS AREA DURING THE EVENING OR OVERNIGHT. * WINDS...WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS OVER 60 MPH POSSIBLE. * IMPACTS...TRAVEL MAY BECOME DIFFICULT ON INTERSTATES 15 AND 40 AS WELL AS HIGHWAYS 247 AND 62. BLOWING DUST MAY REDUCE VISIBILITY TO LESS THAN A MILE. HOLIDAY DECORATIONS AND OTHER LOOSE OBJECTS MAY BE BLOWN AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE LATEST FORECAST INFORMATION. && $$ MORGAN
2 follow-up statements
076 WWUS75 KVEF 141114 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 314 AM PST WED DEC 14 2016 CAZ519-150000- /O.CON.KVEF.WI.Y.0047.161215T0000Z-161215T2000Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 314 AM PST WED DEC 14 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON PST THURSDAY... * TIMING...WINDS WILL INCREASE THIS AFTERNOON OVER THE SOUTHERN SIERRA AND DECREASE WITH THE ONSET OF PRECIPITATION THURSDAY. * WINDS...WEST TO SOUTHWEST WINDS 40 TO 50 MPH WITH GUSTS UP TO 65 MPH IN HIGH SIERRA PASSES AND EXPOSED AREAS. * IMPACTS...TRAVEL MAY BECOME DIFFICULT ON HIGHWAY 168 BETWEEN BISHOP AND ASPENDELL AND ON WHITNEY PORTAL ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CAZ523-525-150000- /O.CON.KVEF.HW.A.0010.161216T1800Z-161217T1200Z/ WESTERN MOJAVE DESERT-MORONGO BASIN- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN... MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS 314 AM PST WED DEC 14 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... * TIMING...WINDS WILL INCREASE DURING THE DAY FRIDAY ACROSS THE WESTERN MOJAVE DESERT. THE STRONGEST WINDS WILL LIKELY OCCUR IN THE BARSTOW AREA DURING THE AFTERNOON... AND IN THE TWENTYNINE PALMS AREA DURING THE EVENING OR OVERNIGHT. * WINDS...WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS OVER 60 MPH POSSIBLE. * IMPACTS...TRAVEL MAY BECOME DIFFICULT ON INTERSTATES 15 AND 40 AS WELL AS HIGHWAYS 247 AND 62. BLOWING DUST MAY REDUCE VISIBILITY TO LESS THAN A MILE. HOLIDAY DECORATIONS AND OTHER LOOSE OBJECTS MAY BE BLOWN AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE LATEST FORECAST INFORMATION. && $$
440 WWUS75 KVEF 142239 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 239 PM PST WED DEC 14 2016 CAZ523-525-151100- /O.UPG.KVEF.HW.A.0010.161216T1800Z-161217T1200Z/ /O.NEW.KVEF.HW.W.0019.161216T0600Z-161217T1200Z/ WESTERN MOJAVE DESERT-MORONGO BASIN- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN... MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS 239 PM PST WED DEC 14 2016 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THURSDAY TO 4 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 PM THURSDAY TO 4 AM PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WINDS WILL BEGIN TO INCREASE THURSDAY NIGHT ACROSS THE WESTERN MOJAVE DESERT. THE STRONGEST WINDS WILL LIKELY OCCUR IN THE BARSTOW AREA AND TWENTYNINE PALMS AREA FRIDAY AFTERNOON AND EVENING. * WINDS...SOUTHWEST TO WEST WINDS 35 TO 45 MPH WITH GUSTS OVER 65 MPH POSSIBLE. * IMPACTS...TRAVEL MAY BECOME DIFFICULT ON INTERSTATES 15 AND 40 AS WELL AS HIGHWAYS 247 AND 62. BLOWING DUST MAY REDUCE VISIBILITY TO LESS THAN A MILE. HOLIDAY DECORATIONS AND OTHER LOOSE OBJECTS MAY BE BLOWN AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. STRONG WINDS CAN MAKE DRIVING DANGEROUS...RAPIDLY REDUCE VISIBILITY IN DUST PRONE AREAS AND LEAD TO PROPERTY DAMAGE. && $$ CAZ522-151100- /O.NEW.KVEF.HW.W.0019.161216T0600Z-161217T1200Z/ DEATH VALLEY NATIONAL PARK- INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS... SHOSHONE 239 PM PST WED DEC 14 2016 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THURSDAY TO 4 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 PM THURSDAY TO 4 AM PST SATURDAY. * TIMING...WINDS WILL INCREASE THURSDAY NIGHT ACROSS THE DEATH VALLEY NATIONAL PARK...PARTICULARLY OVER AND TO THE EAST OF THE HIGHER TERRAIN. * WINDS...WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS OVER 65 MPH POSSIBLE. * IMPACTS...TRAVEL MAY BECOME DIFFICULT ON AREA ROADWAYS...INCLUDING HIGHWAYS 127 AND 178. BLOWING DUST MAY REDUCE VISIBILITY TO LESS THAN A MILE. HOLIDAY DECORATIONS AND OTHER LOOSE OBJECTS MAY BE BLOWN AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. STRONG WINDS CAN MAKE DRIVING DANGEROUS...RAPIDLY REDUCE VISIBILITY IN DUST PRONE AREAS AND LEAD TO PROPERTY DAMAGE. && $$ AZZ001-003-036-CAZ524-526-NVZ014>022-151100- /O.NEW.KVEF.WI.Y.0048.161216T1200Z-161217T0800Z/ NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- INCLUDING THE CITIES OF...COLORADO CITY... PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL... WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS... VALENTINE...WIKIEUP...YUCCA...BULLHEAD CITY...OATMAN... MOHAVE VALLEY...BAKER...MOUNTAIN PASS...MITCHELL CAVERNS... VIDAL JUNCTION...BEATTY...GOLDFIELD...SILVER PEAK...DYER... CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL...MESQUITE... OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS...DESERT ROCK... AMARGOSA VALLEY...THE TOWN OF MT CHARLESTON...RED ROCK CANYON... LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY... HOOVER DAM...LAUGHLIN...PRIMM....SEARCHLIGHT...CAL-NEV-ARI 239 PM PST WED DEC 14 2016 /339 PM MST WED DEC 14 2016/ ...WIND ADVISORY IN EFFECT FROM 4 AM PST /5 AM MST/ FRIDAY TO MIDNIGHT PST /1 AM MST/ FRIDAY NIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 AM PST /5 AM MST/ FRIDAY TO MIDNIGHT PST /1 AM MST/ FRIDAY NIGHT. * TIMING...WINDS WILL BEGIN TO INCREASE ACROSS THE AREA THURSDAY NIGHT WITH THE STRONGEST WINDS EXPECTED ON FRIDAY AFTERNOON AND EVENING IN MOST LOCATIONS. * WINDS...SOUTHWEST TO WEST WINDS AT 25 TO 35 MPH WITH GUSTS UP TO 50 MPH ARE EXPECTED. WIND GUSTS ABOVE 60 MPH ARE EXPECTED IN THE HIGHER TERRAIN OF THE SPRING MOUNTAINS AND THE SHEEP RANGE. * IMPACTS...TRAVEL MAY BECOME DIFFICULT ON INTERSTATES 15 AND 40 AS WELL AS HIGHWAYS 93 AND 95...ESPECIALLY FOR MOTORCYCLES AND HIGH PROFILE VEHICLES. BLOWING DUST MAY BRIEFLY REDUCE VISIBILITY. HOLIDAY DECORATIONS AND OTHER LOOSE OBJECTS MAY BE BLOWN AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CAZ519-151100- /O.CON.KVEF.WI.Y.0047.161215T0000Z-161215T2000Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 239 PM PST WED DEC 14 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST THURSDAY... * TIMING...WINDS WILL CONTINUE TO INCREASE THIS EVENING OVER THE SOUTHERN SIERRA. THE WINDS WILL DECREASE AND BECOME MORE INTERMITTENT WITH THE ONSET OF PRECIPITATION ON THURSDAY. * WINDS...WEST TO SOUTHWEST WINDS 40 TO 50 MPH WITH GUSTS UP TO 65 MPH IN HIGH SIERRA PASSES AND EXPOSED AREAS. * IMPACTS...TRAVEL MAY BECOME DIFFICULT ON HIGHWAY 168 BETWEEN BISHOP AND ASPENDELL AND ON WHITNEY PORTAL ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Dec 13, 3:10 AM PST, 11 hours 18 minutes earlier.
Area forecast discussion, Dec 13, 3:10 AM PST, 11 hours 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 310 AM PST Tue Dec 13 2016 .SYNOPSIS...Dry and mild conditions will continue through Wednesday with considerable high cloudiness at times. A strong Pacific storm will impact the region late Thursday and Friday bringing fairly widespread precipitation and windy unsettled weather followed by a sharp drop in temperatures over the weekend. && .SHORT TERM...through Wednesday night. Little change is expected today and Wednesday with well above normal temperatures and considerable cloudiness. We will likely see winds on the increase Tuesday especially over the Sierra with southerly breezes elsewhere. No wind hazard products are in effect nor are any anticipated over the next 48 hours. One noticable difference between today and Wednesday will be the amount of cloud cover. Shortwave ridging transitions across the west and as the ridge axis approaches, thicker cloud cover will be shunted north of the area. This will allow for a sunnier day on Wednesday. .LONG TERM...Thursday through Tuesday. The Pacific System is still on track to impact much of the region Thursday and Friday. Models are in decent agreement with the track and timing though they have slowed it up a little. The deep moisture plume is forecast to spread into the southern Sierra Thursday afternoon and evening then it will spread across the southern Great Basin and Mojave Desert Thursday night and Friday morning then will be shunted to the east ahead of a cold trough sliding from the Pacific Northwest across Nevada. The main impacts will be precipitation and wind. Much of the moisture will be intercepted by the southern Sierra and coastal ranges and model QPF forecasts indicate only light amounts across the Mojave Desert zones generally around 0.10" or less. The southern Sierra should see significant snow Thursday night through early Friday morning. However, snow levels will start off around 9000' or so and gradually decrease to 7000' Thursday night. The Owens Valley will only see rain. The Spring Mountains will see the best window for precipitation between 10 PM Thursday and 8 AM Friday and snow levels will generally be above 8000 feet. The cold air associated with the trough slides down over the Sierra and central Nevada Friday after most of the moisture has been pushed off to the east. Dynamic lift ahead of the cold pool will favor showers over Lincoln and Mohave counties through Friday afternoon, however snow levels should remain above 7000 feet until Friday evening after the moisture moves off to the east. Winds will be strong over the southern Sierra Crest Thursday and Thursday evening and we will have to watch for strong downslope potential, but conditions do not appear favorable especially after precipitation begins Thursday afternoon. A strong belt of southwest winds is forecast across San Bernardino, southern Nye/Lincoln, Clark and Mohave counties Friday morning through the afternoon and widespread gusts over 40 mph will be possible. Winds will diminish and become northwest Friday night behind the trough moving overhead. A dry northwest to northerly flow aloft is then forecast to remain over the region the rest of the weekend and early next week. Additional disturbance will move down through bringing reinforcing shots of north winds and cool temperatures. Highs in the upper 40s to lower 50s are expected across the Mojave Desert zones and overnight lows will be at or below freezing outside of the central Las Vegas Valley and the Colorado River. && .AVIATION...For McCarran...No operationally significant weather is expected through Wednesday with light winds and only high level clouds over the region. A storm system will bring low ceilings and likely some light rain to Las Vegas Thursday night followed by southwest winds possibly gusting over 35 knots Friday. For the rest of southern Nevada...northwest Arizona...and southeast California...Light winds and high clouds can be expected across most of the region through Wednesday. The except is in the lee of the southern Sierra where strong ridgetop winds may generate mountain waves and turbulence. A storm system is expected to bring strong winds, low ceilings, and chances for rain and snow to most of the area late Thursday and Friday. && Short Term...Salmen Long Term/Aviation...Adair For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 2:28 PM PST | Wind Advisory | VEF | Inyo | 39 hr |
| Dec 13, 2:43 PM PST | Winter Weather Advisory | VEF | Inyo | 67 hr |
Nearby
High Wind Watches in California, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.